Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Effexor withdrawal
PatCLee posted:
I have been taking effexor 75mg for about a year and a half, maybe 2 years. Im just tired of taking medicine for depression or something to alter my I decided Id try to at least reduce my dosage. I talked to my doctor about it and went from the 75 mg to 37.5. I did that for about 2 weeks and then 37.5 every other day for a couple weeks. The first day I went 3 days with no medicine, I was feeling achy, a little difficulty breathing, but I have asthma anyway. I have also been having the brain zaps...sometimes I feel it in my eyes and sometimes in my ears. Today I felt it in my whole head. I am alot more emotional and not dealing with any kind of stress at all very well. I took a capsule apart tonight and divided the little balls inside into 2 doses so I took my first 18.75 mg dose tonight. I am determined to get off this crap. If I had of had any idea I was going to have this hard a time getting off it, I would NEVER have taken it. I wish anyone luck thats having the same problems I am
Hschoolingmomof2 responded:
I too, am trying to get off of effexor - same dose. I take it for anxiety/ ocd (cancer phobia, actually) I began weaning off a little over a month ago, cutting the tablets in half and then half again. Today was the first day I didn't take anything and it is HORRIBLE.

When I first began, probably 10 years ago, I was able to go from 150 mg, down to 75mg by taking a Vitamin B complex vitamin - it actually works great. Before the Vitamin B's, I was still having panic attacks - a couple of them sent me to the ER. I haven't had a panic attack since taking the B's, but I still have anxiety.

I'm not sure why I chose to go off - maybe it's because I really dislike doctors and I'm tired of explaining why I am on it to begin with - most doctors don't understand or look at you like you are crazy. Most of my anxiety is situational at this point in my life, not as generalized. I do have ativan, but 20 ~ 1mg tablets can last me more than a year.

I had NO IDEA, Effexor was so difficult to wean off of. The doctor who prescribed it, didn't tell me a thing! And the doctors since, haven't mentioned anything either. I can't imagine feeling much worse than I do. I too, am having difficulty with breathing - I have asthma too. My head is buzzing all day with the brain zaps on top of it. Every time I turn my head, it feels like my eyes have a difficult time keeping up with my movements. The dizziness is awful and I feel so unstable on my feet and nauseous. (Did I mention that in addition to homeschooling my 2 teenage children, I take care of a 2 yr old and 3 yr old during the day?). It's very challenging to feel like this when you are responsible for the care and safety of children. I thought I may have contracted an intestinal bug, until I read that others were experiencing the same thing. I can't eat anything or it goes right through. I have also developed a constant and annoying eye twitch. I hadn't even mentioned the weight gain. At first, I lost weight, but now I have put on around 35 pounds. The doctors were questioning it, but it is apparently a common side effect, Why didn't any of the doctors mention all this! All of this has me in tears and angry. My husband and kids are mad that I think it's a big deal, but I can hardly function and I can't get anything done.

Does anyone know how long this is suppose to last? I won't EVER go back on another drug like this and I too, wish I would have NEVER taken it. I have been on many other kinds of AD and AA's and have never experienced anything like this.

A few folks have mentioned Meclizine for the dizziness and nausea, but I am hesitant to take it. I don't want to get "addicted" to anything else. If I drank alcohol, I would be tempted to drink until this all goes away Has anyone tried anything things that helps with some of these symptoms or does anyone know how long this withdraw lasts?
Hschoolingmomof2 replied to Hschoolingmomof2's response:
I just read some really old posts, perhaps someone can tell me if it's true. Since being on Effexor, my blood pressure, which was always normal, has been high. I am not on BP medication yet, but I need it. Can it really have that effect? No one even told me!
PatCLee replied to Hschoolingmomof2's response:
The brain zaps are bad, yes. And I am post menopausal and have hot flashes, but they have been terrible lattely, worse than usual. I have to be careful about the withdrawal symptoms when I am at work. I HAVE to function here. I feel a few zaps this morning....but nothing bad yet. The weight gain, well....mine isnt too bad. Id love to lose 20 pounds but Ive not gained alot or anything. I havent felt the nausea as yet either. Brain zaps are the worst alone with the impending youre dying, and the achiness. I took paxil once and had the same problem with it. These are evil drugs and doctors should be made to tell you how hard they are to get off them before you take the first pill.
Hschoolingmomof2 replied to PatCLee's response:
I am sure the doctor felt as though I really needed it and I probably did, but I wish they would know a little bit about more natural treatments, like the vitamin b. And they most certainly should discuss the side effects and withdraw. This same doctor had put me on blood pressure meds (after being on effexor for years) and she never told me that one of the side effects was coughing, non-stop! I don't have to tell you that with asthma, coughing is not good. For a month I could not breathe. Her response when I told her was, "Well, I didn't want to tell you, cause I didn't want you to overreact". She thought I was a hypochondriac. I'm not.

I had that impending doom feeling last night. I just prayed and prayed through it. Having OCD, it's hard to get it off your mind, but I refuse to take another daily drug for it. It didn't really do much for me anyway. I don't have the achiness, but I do have a cold and I would say that the cold symptoms are exacerbated with this withdraw. When I expressed interest in stopping the effexor, they doctors always poo-pooed it. I think I know why now

Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

calming the beast
Someimes when i feel my anxiety raging i take deep breaths More
Was this Helpful?
2 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.